Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 227, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2022, 9:42 PM CDT for 4 counties in Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2022, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 21, 2022, 10:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL
The radar
The Mobile radar (KMOB), 148 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 9:10 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
634
WUUS54 KMOB 220242
SVRMOB
ALC023-025-129-131-220345-
/O.NEW.KMOB.SV.W.0227.220722T0242Z-220722T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
942 PM CDT Thu Jul 21 2022
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
Northeastern Washington County in southwestern Alabama...
Clarke County in southwestern Alabama...
Southwestern Wilcox County in south central Alabama...
* Until 1045 PM CDT.
* At 942 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Nellieburg to near Putnam to 7
miles south of Yellow Bluff, moving southwest at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomasville, Butler, Grove Hill, Whatley, Pine Hill, Lisman, Silas,
Coffeeville, Pennington, Fulton, Gilbertown, Yellow Bluff and
Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3199 8767 3201 8762 3213 8762 3204 8746
3170 8753 3170 8757 3155 8757 3152 8762
3148 8757 3141 8760 3173 8846 3231 8842
TIME...MOT...LOC 0242Z 043DEG 20KT 3234 8880 3201 8806 3186 8750
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM1 follow-up statement
443
WWUS54 KMOB 220344
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
1044 PM CDT Thu Jul 21 2022
ALC023-025-129-131-220353-
/O.EXP.KMOB.SV.W.0227.000000T0000Z-220722T0345Z/
Choctaw AL-Washington AL-Clarke AL-Wilcox AL-
1044 PM CDT Thu Jul 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR CHOCTAW...NORTHEASTERN
WASHINGTON...CLARKE AND SOUTHWESTERN WILCOX COUNTIES WILL EXPIRE AT
1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds up to 55 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and southwestern Alabama.
LAT...LON 3231 8793 3228 8793 3230 8794 3228 8802
3218 8801 3209 8804 3205 8812 3199 8810
3199 8767 3201 8762 3213 8762 3204 8746
3170 8753 3170 8757 3155 8757 3152 8762
3148 8757 3141 8760 3173 8846 3231 8842
TIME...MOT...LOC 0343Z 043DEG 20KT 3209 8907 3176 8833 3162 8777
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:40 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 21, 6:40 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Mobile AL 640 PM CDT Thu Jul 21 2022 .AVIATION... 00Z issuance...VFR conditions prevail for the time being across the region. An organizing complex of thunderstorms to the north over central AL will continue to push south this evening affecting much of interior southwestern into south-central AL. Expect strong and variable wind gusts with this complex along with reductions in ceilings and/or visibility to at or below IFR category. Off and on scattered storms are anticipated elsewhere, posing similar hazards although on a more localized scale. The forecast becomes uncertain late overnight into the morning hours Friday, although anticipate VFR conditions to prevail with some locations continuing to experience reduced ceiling and visibility due to thunderstorms across southeast MS, southwest AL, and the FL panhandle. MM/25 && .PREV DISCUSSION... /issued 405 PM CDT Thu Jul 21 2022/ NEAR TERM UPDATE /Now Through Friday/...The near term forecast is a rather complicated one, as the Southeast US remains situated within an upper- level deformation zone, with upper ridging to the west and east and upper troughing to the north and south. For our region, upper-level flow is generally out of the north to northeast as the upper ridge axis remains located just to our north, across central AL/MS. Meanwhile, a subtle, embedded shortwave is located over the Central US. Guidance suggests that this shortwave will continue to push southeastward, within the flow aloft, and approach our region from the north during the evening hours as it rounds the eastern periphery of the ridge. By Friday, the shortwave lingers over the northern Gulf of Mexico as the upper ridge attempts to build eastward into our region. At the surface, a frontal boundary is currently draped across western Tennessee. This will continue to push southeastward before stalling over the northern MS/AL region. Currently across the local region, scattered showers and thunderstorms are developing along the sea breeze boundary. With ample moisture in place (PWATs around 1.9 to 2.1 inches) and plenty of instability to work with (MLCAPEs around 2500 to 3500 J/kg), storms are expected to continue popping up along the sea breeze during the remainder of the afternoon and into the early evening as it pushes inland. Looking to our north, a cluster of strong thunderstorms are ongoing over the central AL/GA state line and are slowly moving to the south and west. Additional storms are also beginning to develop within the moist and highly unstable environment over central AL (MLCAPEs in excess of 3500 J/kg). With very steep low level lapse rates, as well as some dry air above 700mb, DCAPEs in that region are around 1000 to 1500 J/kg. This will, in turn, help to produce outflow boundaries, which will act as a focus for additional storms to develop, especially as the embedded shortwave begins pushing into the MS/AL/TN region. Guidance suggests that these storms may begin to coalesce during the early evening hours and organize into an MCS (or similar type of feature), quickly propagating southward through our area during the mid/late evening and overnight hours. Although shear remains rather weak, the high amounts of instability (even after the loss of daytime heating) and high DCAPEs suggest that storms within this feature will have the potential to become strong or even severe, with the primary hazards being gusty to locally damaging winds, heavy rain, and small hail. SPC currently has areas north of I-10 outlooked with a MARGINAL Risk of severe storms for tonight and a SLIGHT Risk skirting the extreme northern part of our area and then extending northward through central AL. This feature will begin to decrease in intensity as it approaches the coast due to lower instability values. For Friday, convective coverage will likely depend on the timing of the aforementioned feature, as well as how well the environment can recover after it passes through. With the uncertainties in place, reduced PoPs to 40 to 60 percent, with the best coverage over the southern half of the region to account for sea breeze development. Lows tonight will be in the mid to upper 70s, with low 80s along the coast. Highs on Friday will be in the upper 80s to low 90s, with heat indices remaining below Heat Advisory criteria (97 to 102 degrees). /96 SHORT TERM /Friday night Through Sunday night/...An upper level ridge over the Plains states will begin to shift east and center itself over the Tennessee Valley through the weekend. Mid level heights rise over our forecaster as well which should help to reduce overall convective coverage through the weekend. Despite the increased heights aloft, there will still be daily development of scattered showers and thunderstorms along a developing sea breeze circulation near the coast spreading inland each day. Kept pops near climatology with the increasing subsidence aloft but continuation of deep moisture and the presence of the low level forcing mechanism. Greatest coverage will be near the coast with decreasing chances across the interior portions of the forecast area. The increasing ridging aloft and overall reduced storm coverage will support rising temperatures. High temperatures will range from the lower 90s along the immediate beaches, to the mid and upper 90s across the interior both Saturday and Sunday. These increasingly hot temperatures will combine with seasonably high humidity values to force heat indices into the dangerous category, ranging between 108 and 112 degrees during peak heating. Very warm and humid overnight conditions will also persist with lows in the middle 70s to around 80 degrees through the weekend. Heat advisories will likely be needed for much of the forecast area for the upcoming weekend. /JLH EXTENDED TERM /Monday Through Thursday/...The upper ridge gradually shifts east through the extended forecast period. A series of shortwaves in developing easterly to southeasterly flow aloft coincident with increasing deep tropical moisture from the Caribbean will result in increasing coverage of showers and thunderstorms into next week, especially by the end of the extended forecast period. This is supported both by the operational global models as well as the latest ensemble guidance during this time period. Daily high temperatures should be a few degrees lower as compared to the weekend with heat index values falling back to near normal summertime levels through the extended forecast period. /JLH MARINE...A light to moderate southwesterly flow will persist through Friday, becoming more southerly Friday night and through the weekend. Isolated to scattered showers and thunderstorms can be expected across the marine zones each day. Otherwise, no significant impacts are anticipated. /96 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 2 more | 94 min |
| Jul 21, 9:32 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh, Covington, Escambia, Monroe, Wilcox | 58 min |
| Jul 21, 10:23 PM CDT | Special Weather Statement | MOB | Conecuh, Escambia, Monroe | 67 min |
| Jul 21, 10:37 PM CDT | Special Weather Statement | MOB | Choctaw, Clarke, Washington | 53 min |
| Jul 21, 10:58 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Washington, Wilcox | 3 hr |
| Jul 21, 11:17 PM CDT | Special Weather Statement | MOB | Mobile | 43 min |
| Jul 21, 11:20 PM CDT | Special Marine Warning | MOB | 35 min | |
| Jul 21, 11:27 PM CDT | Special Weather Statement | MOB | Baldwin | 63 min |
| Jul 21, 11:31 PM CDT | Special Weather Statement | MOB | Washington | 59 min |
| Jul 22, 12:11 AM CDT | Special Weather Statement | MOB | Baldwin, Mobile | 64 min |
| Jul 22, 12:25 AM CDT | Special Marine Warning | MOB | 95 min | |
| Jul 22, 3:08 AM CDT | Special Marine Warning | MOB | 67 min | |
| Jul 22, 11:29 AM CDT | Special Marine Warning | MOB | 91 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.